Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Limits of Geometries

Authors: Daryl Cooper, Jeffrey Danciger and Anna Wienhard
Journal: Trans. Amer. Math. Soc.
MSC (2010): Primary 57M50; Secondary 22E15, 57S25, 57S20
Published electronically: March 21, 2018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A geometric transition is a continuous path of geometric structures that changes type, meaning that the model geometry, i.e., the homogeneous space on which the structures are modeled, abruptly changes. In order to rigorously study transitions, one must define a notion of geometric limit at the level of homogeneous spaces, describing the basic process by which one homogeneous geometry may transform into another. We develop a general framework to describe transitions in the context that both geometries involved are represented as sub-geometries of a larger ambient geometry. Specializing to the setting of real projective geometry, we classify the geometric limits of any sub-geometry whose structure group is a symmetric subgroup of the projective general linear group. As an application, we classify all limits of three-dimensional hyperbolic geometry inside of projective geometry, finding Euclidean, Nil, and Sol geometry among the limits. We prove, however, that the other Thurston geometries, in particular $ \mathbb{H}^2 \times \mathbb{R}$ and $ \widetilde {\textup {SL}_2\mathbb{R}}$, do not embed in any limit of hyperbolic geometry in this sense.

References [Enhancements On Off] (What's this?)

  • [1] Marcel Berger, Les espaces symétriques noncompacts, Ann. Sci. École Norm. Sup. (3) 74 (1957), 85-177 (French). MR 0104763
  • [2] Edward Bierstone and Pierre D. Milman, Semianalytic and subanalytic sets, Inst. Hautes Études Sci. Publ. Math. 67 (1988), 5-42. MR 972342
  • [3] Errett Bishop, Conditions for the analyticity of certain sets, Michigan Math. J. 11 (1964), 289-304. MR 0168801
  • [4] Michel Boileau, Bernhard Leeb, and Joan Porti, Geometrization of 3-dimensional orbifolds, Ann. of Math. (2) 162 (2005), no. 1, 195-290. MR 2178962,
  • [5] Martin R. Bridson, Pierre de la Harpe, and Victor Kleptsyn, The Chabauty space of closed subgroups of the three-dimensional Heisenberg group, Pacific J. Math. 240 (2009), no. 1, 1-48. MR 2485473,
  • [6] Dietrich Burde, Contractions of Lie algebras and algebraic groups, Arch. Math. (Brno) 43 (2007), no. 5, 321-332. MR 2381781
  • [7] Claude Chabauty, Limite d'ensembles et géométrie des nombres, Bull. Soc. Math. France 78 (1950), 143-151 (French). MR 0038983
  • [8] Suhyoung Choi and William Goldman, Topological tameness of Margulis spacetimes, Amer. J. Math. 139 (2017), no. 2, 297-345. MR 3636632,
  • [9] Daryl Cooper and Kelly Delp, The marked length spectrum of a projective manifold or orbifold, Proc. Amer. Math. Soc. 138 (2010), no. 9, 3361-3376. MR 2653965,
  • [10] Daryl Cooper, Craig D. Hodgson, and Steven P. Kerckhoff, Three-dimensional orbifolds and cone-manifolds, MSJ Memoirs, vol. 5, Mathematical Society of Japan, Tokyo, 2000. With a postface by Sadayoshi Kojima. MR 1778789
  • [11] Jeffrey Danciger, A geometric transition from hyperbolic to anti-de Sitter geometry, Geom. Topol. 17 (2013), no. 5, 3077-3134. MR 3190306
  • [12] Jeffrey Danciger, Ideal triangulations and geometric transitions, J. Topol. 7 (2014), no. 4, 1118-1154. MR 3286899,
  • [13] Jeffrey Danciger, François Guéritaud, and Fanny Kassel, Geometry and topology of complete Lorentz spacetimes of constant curvature, Ann. Sci. Éc. Norm. Supér. (4) 49 (2016), no. 1, 1-56 (English, with English and French summaries). MR 3465975,
  • [14] J. Danciger, S. Maloni, and J.-M. Schlenker, Polyhedra inscribed in a quadric, Preprint, arXiv:1410.3774, 2014.
  • [15] P. de la Harpe, Spaces of closed subgroups of locally compact groups, ArXiv e-prints, July 2008.
  • [16] Alexander Gorodnik, Hee Oh, and Nimish Shah, Integral points on symmetric varieties and Satake compactifications, Amer. J. Math. 131 (2009), no. 1, 1-57. MR 2488484,
  • [17] Yves Guivarc'h, Lizhen Ji, and J. C. Taylor, Compactifications of symmetric spaces, Progress in Mathematics, vol. 156, Birkhäuser Boston, Inc., Boston, MA, 1998. MR 1633171
  • [18] Thomas Haettel, Compactification de Chabauty des espaces symétriques de type non compact, J. Lie Theory 20 (2010), no. 3, 437-468 (French, with English summary). MR 2743099
  • [19] Gerrit Heckman and Henrik Schlichtkrull, Harmonic analysis and special functions on symmetric spaces, Perspectives in Mathematics, vol. 16, Academic Press, Inc., San Diego, CA, 1994. MR 1313912
  • [20] C. D. Hodgson, Degeneration and regeneration of hyperbolic structures on three-manifolds,
    Ph.D. thesis, Princeton University, 1986.
  • [21] Michael Heusener, Joan Porti, and Eva Suárez, Regenerating singular hyperbolic structures from Sol, J. Differential Geom. 59 (2001), no. 3, 439-478. MR 1916952
  • [22] E. Inonu and E. P. Wigner, On the contraction of groups and their representations, Proc. Nat. Acad. Sci. U. S. A. 39 (1953), 510-524. MR 0055352
  • [23] K. Kozai, Singular hyperbolic structures on pseudo-Anosov mapping tori,
    Ph.D. thesis, Stanford University, 2013.
  • [24] Emil Molnár, The projective interpretation of the eight $ 3$-dimensional homogeneous geometries, Beiträge Algebra Geom. 38 (1997), no. 2, 261-288. MR 1473106
  • [25] David Mumford, Algebraic geometry. I, Classics in Mathematics, Springer-Verlag, Berlin, 1995. Complex projective varieties; Reprint of the 1976 edition. MR 1344216
  • [26] Katsumi Nomizu, Invariant affine connections on homogeneous spaces, Amer. J. Math. 76 (1954), 33-65. MR 0059050,
  • [27] Joan Porti, Regenerating hyperbolic and spherical cone structures from Euclidean ones, Topology 37 (1998), no. 2, 365-392. MR 1489209,
  • [28] Joan Porti, Regenerating hyperbolic cone structures from Nil, Geom. Topol. 6 (2002), 815-852. MR 1943382,
  • [29] W. Rossmann, The structure of semisimple symmetric spaces, Canad. J. Math. 31 (1979), no. 1, 157-180. MR 518716,
  • [30] B. Thiel.
    Einheitliche Beschreibung der acht Thurstonschen Geometrien.
    Diplomarbeit, Universitat zu Gottingen, 1997.
  • [31] Piotr Tworzewski and Tadeusz Winiarski, Limits of algebraic sets of bounded degree, Univ. Iagel. Acta Math. 24 (1984), 151-153. MR 815897

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 57M50, 22E15, 57S25, 57S20

Retrieve articles in all journals with MSC (2010): 57M50, 22E15, 57S25, 57S20

Additional Information

Daryl Cooper
Affiliation: Department of Mathematics, University of California Santa Barbara, South Hall, Room 6607, Santa Barbara, CA 93106-3080

Jeffrey Danciger
Affiliation: Department of Mathematics, University of Texas Austin, 1 University Station C1200, Austin, Texas 78712-1202

Anna Wienhard
Affiliation: Ruprecht-Karls Universität Heidelberg, Mathematisches Institut, Im Neuenheimer Feld 205, 69120 Heidelberg, Germany — and — Heidelberg Institute for Theoretical Studies, Schloss-Wolfsbrunnenweg 35, 69118 Heidelberg, Germany.

Received by editor(s): February 13, 2015
Received by editor(s) in revised form: December 20, 2016
Published electronically: March 21, 2018
Article copyright: © Copyright 2018 American Mathematical Society

American Mathematical Society